Alert archive / Alabama / Tornado Warnings in 2017
Tornado Warning 10, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Jun 23, 2017, 1:21 PM CDT for Franklin County, Lawrence County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2017, 1:21 PM CDT (18:21 UTC)
- Expired
- Jun 23, 2017, 1:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Franklin County, AL, Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 97 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 12:16 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 289 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 5.1
The text
As transmitted.
245
WFUS54 KHUN 231821
TORHUN
ALC059-079-231845-
/O.NEW.KHUN.TO.W.0010.170623T1821Z-170623T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
121 PM CDT FRI JUN 23 2017
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Southeastern Franklin County in northwestern Alabama...
Southwestern Lawrence County in northwestern Alabama...
* Until 145 PM CDT
* At 121 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Phil Campbell, or 9 miles north of Haleyville,
moving northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Franklin and southwestern Lawrence Counties, including
the following locations: Mt Hope, Wren, Landersville, Newburg and
Hatton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3460 8740 3438 8724 3430 8755 3431 8766
3440 8775
TIME...MOT...LOC 1821Z 236DEG 44KT 3437 8765
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SL.772 follow-up statements
600
WWUS54 KHUN 231832
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
132 PM CDT FRI JUN 23 2017
ALC059-079-231845-
/O.CON.KHUN.TO.W.0010.000000T0000Z-170623T1845Z/
Franklin AL-Lawrence AL-
132 PM CDT FRI JUN 23 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR EAST
CENTRAL FRANKLIN AND SOUTHWESTERN LAWRENCE COUNTIES...
At 131 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles northeast of Phil Campbell, or 12 miles
southeast of Russellville, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Newburg, Mt Hope, Hatton, Wren, Landersville and Bankhead National
Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3460 8740 3438 8724 3433 8754 3433 8757
3445 8767
TIME...MOT...LOC 1831Z 238DEG 36KT 3442 8754
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SL.77801
WWUS54 KHUN 231838
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
138 PM CDT FRI JUN 23 2017
ALC059-231848-
/O.CAN.KHUN.TO.W.0010.000000T0000Z-170623T1845Z/
Franklin AL-
138 PM CDT FRI JUN 23 2017
...THE TORNADO WARNING FOR EAST CENTRAL FRANKLIN COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of Franklin County. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 800 PM CDT for north central
and northwestern Alabama.
LAT...LON 3453 8753 3460 8740 3438 8724 3433 8753
TIME...MOT...LOC 1838Z 236DEG 44KT 3447 8745
$$
ALC079-231845-
/O.CON.KHUN.TO.W.0010.000000T0000Z-170623T1845Z/
Lawrence AL-
138 PM CDT FRI JUN 23 2017
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR
SOUTHWESTERN LAWRENCE COUNTY...
At 138 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles west of Moulton, moving northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Mt Hope, Hatton, Wren, Landersville and Bankhead National Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3453 8753 3460 8740 3438 8724 3433 8753
TIME...MOT...LOC 1838Z 236DEG 44KT 3447 8745
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
SL.77What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Jun 23, 11:59 AM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jun 23, 11:59 AM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1159 AM CDT Fri Jun 23 2017 .UPDATE... For 18Z TAFS. && .NEAR TERM...(Rest of Today) Issued at 946 AM CDT Fri Jun 23 2017 It will be an active day weather wise across the TN Valley as the remnants of TD Cindy begin to shift E/NE across northern TN. This morning we were dealing with a weak convergence axis that spawned some light to moderate showers out ahead of the main band of precip that remains off to the west. We are starting to see some breaks in the cloud cover and as a result temps are warming into the lower 80s across the western half of the area. The threats for today will be tornadoes and flooding. The warmer temps and slightly steeper lapse rates compared to yesterday should allow for instability to range from 300-700 J/kg. In addition to this, the strong S/SW winds out ahead of the system has resulted in a bulls-eye of 30-40kts of effective shear and helicity values upwards of 400 m2/s2. These values are very favorable rotation and any stronger storms that do form will be able to tap into these values and a few tornadoes are certainly possible later this morning into the early afternoon hours. There is a chance that a Tornado Watch might be needed for our area later today but we will continue to monitor the conditions and coordinate with SPC on that. In terms of the threat for flooding, thankfully we had a break in the rainfall overnight, which has allowed for some recovery runoff wise. However, the storms moving into the area later will be in an environment where PWATs are between 2.3-2.5 inches. These storms are going to be able to produce very intense rainfall rates over a short period of time and that combined with the now saturated ground could result in some instances of flooding. The only thing that might help to limit flooding is that storms will be moving very quickly and the intense rainfall rates may not linger over an area for very long. Plus, the heaviest rainfall is forecast to occur in NW AL, which missed out on the bulk of the rainfall yesterday. Tweaked the timing of the PoPs and modified the trends in temps a bit but otherwise the forecast hasn't changed much. Outside of the storms it will be windy with gusts of 25 to 35 mph possible. .SHORT TERM...(Tonight through Sunday) Issued at 445 AM CDT Fri Jun 23 2017 As alluded to in the last paragraph, the threat for a few strong/svr tstms will continue into the evening hrs, as the remnant low makes its way across mid TN, before merging with a cold front out of the nw and lifting into the OH Valley states. This cold front should move sewd and eventually clr the local area during the day Sat. Num/wide showers/embedded tstms well ahead of the front tonight will become more sct in nature on Sat, as rainfall eventually diminishes across the cntrl TN Valley from the nw during the afternoon hrs. Cloud cover will then begin to gradually diminish with this onset of the evening period Sat night, as a strong dome of high pressure out of the nrn Plains begins to build sewd into much of the SE region. With the passage of the front and drier air mixing into the area from the n, afternoon highs Sat/Sun look to trend slightly below normal, with highs mainly in the lower/mid 80s, while lows Sat night fall into the lower 60s given the diminishing cloud cover. .LONG TERM...(Sunday night through Thursday) Issued at 445 AM CDT Fri Jun 23 2017 At the beginning of this period, surface high pressure sprawled across the northern Great Plains will be building to the southeast. This area of high pressure with origins from the Yukon and Northwest Territories will bring a cooler than normal start - temperature wise for the Tennessee Valley. A deeper than normal eastern CONUS trough will also be in place, helping to bring the Canadian high pressure towards the southeast. After night-time lows Sunday night into the upper 50s to around 60, highs later that day will only warm into the lower 80s. Average high/low temperatures for next Monday are 90/69. Standing record low temperatures early next week were in the low/mid 50s, and will likely survive this upcoming cool period. This trend will continue into the middle of the week, with highs by Wednesday rising to the mid/upper 80s - closer to seasonable norms. Dry weather will also continue through Wednesday. During Wednesday and Thursday, the surface high should be positioned east of the region. This will of course result in winds returning from the south, helping to bring a warmer trend. Along with the heat, moisture from the Gulf of Mexico will also return. This moisture and resulting instability could lead to isolated shower/thunderstorm development next Thursday. Highs then will be in the mid/upper 80s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1158 AM CDT Fri Jun 23 2017 A band of showers/storms associated with the remnants of TD Cindy have moved into NW AL as of 17z. These and additional storms streaming N/NE out of eastern MS will cross the TN Valley from now until around 23z this afternoon. IFR cigs/vis are possible with the storms and a brief period of LIFR might occur under the heaviest storms. Gusty S/SW winds up to 30-35kts are possible for much of the area outside of any of the storms. After storms move off to the east there is some uncertainty in whether or not showers/storms will move back into the area as a cold front drops in from the NW. Have kept precip out of the TAFs for now but switched the wind direction up to the NW closer to 12z Saturday morning. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...Stumpf SHORT TERM...09 LONG TERM...RSB AVIATION...Stumpf For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Jun 23, 4:47 AM CDT, 8 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 447 AM CDT Fri Jun 23 2017 ALZ001>010-016-TNZ076-096-097-240100- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN- 447 AM CDT Fri Jun 23 2017 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Today and Tonight... Thunderstorm coverage will increase across the Tennessee Valley into the evening, as the remnants of Tropical Depression Cindy approach the area. Some of the storms could become strong to severe in intensity, with damaging wind gusts and a few brief tornadoes the main threats. In addition, very high amounts of moisture associated with this system could result in very heavy rainfall, and a risk of flooding or flash flooding. Additional rainfall totals through late tonight should range from 1 to 1.5 inches, with locally higher amounts possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Thunderstorm coverage and intensity will diminish during Saturday, and should end Saturday evening, as a cold front moves across the region. Isolated thunderstorm chances return next Thursday, as Gulf moisture and instability return to the Tennessee Valley. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel may be needed today and tonight. RSB
In the hours before
Special weather statement, Jun 23, 11:51 AM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1151 AM CDT FRI JUN 23 2017
ALZ002-003-231715-
Franklin AL-Colbert AL-
1151 AM CDT FRI JUN 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND WESTERN
FRANKLIN COUNTIES UNTIL 1215 PM CDT...
At 1150 AM CDT, Doppler radar was tracking a strong thunderstorm near
Red Bay, moving northeast at 55 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Red Bay, Vina, Cedar Creek Reservoir, Srygley Church, Halltown,
Pleasant Site, Dempsey, Crooked Oak and Little Bear Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3441 8816 3452 8815 3470 8790 3457 8773
3433 8809 3440 8817
TIME...MOT...LOC 1650Z 228DEG 46KT 3446 8808
70/DDSpecial weather statement, Jun 23, 12:26 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1226 PM CDT FRI JUN 23 2017
ALZ001-002-231800-
Lauderdale AL-Colbert AL-
1226 PM CDT FRI JUN 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE AND
SOUTHEASTERN COLBERT COUNTIES UNTIL 100 PM CDT...
At 1225 PM CDT, Doppler radar was tracking a strong thunderstorm over
Muscle Shoals, moving northeast at 55 mph.
Wind gusts up to 50 to 55 mph will be possible with this storm.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Littleville,
St. Florian, Underwood-Petersville, Northwest Alabama Regional
Airport and Pride Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3500 8755 3486 8733 3481 8741 3479 8743
3459 8770 3473 8789
TIME...MOT...LOC 1725Z 227DEG 49KT 3474 8768
70/DDSpecial weather statement, Jun 23, 12:30 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1230 PM CDT FRI JUN 23 2017
ALZ002-003-231800-
Franklin AL-Colbert AL-
1230 PM CDT FRI JUN 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLBERT AND WESTERN
FRANKLIN COUNTIES UNTIL 100 PM CDT...
At 1229 PM CDT, Doppler radar was tracking several clusters of
strong thunderstorms in the advisory area. The strongest cell was
located 7 miles northwest of Belgreen, or 12 miles west of
Russellville. All storms were moving northeast at 50 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Russellville, Red Bay, Belgreen, Vina, Posey Loop, Atwood, Red Rock,
Dempsey, Crooked Oak and Cedar Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until
these storms have passed.
&&
LAT...LON 3453 8815 3473 8788 3458 8769 3431 8801
3432 8817
TIME...MOT...LOC 1729Z 232DEG 44KT 3457 8794
70/DDSpecial weather statement, Jun 23, 1:01 PM CDT, 20 minutes before
Special Weather Statement National Weather Service Huntsville AL 101 PM CDT FRI JUN 23 2017 ALZ001>005-231830- Lawrence AL-Lauderdale AL-Franklin AL-Limestone AL-Colbert AL- 101 PM CDT FRI JUN 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...NORTHWESTERN LIMESTONE...SOUTHEASTERN COLBERT...FRANKLIN AND WESTERN LAWRENCE COUNTIES UNTIL 130 PM CDT... At 1259 PM CDT, Doppler radar was tracking several clusters of strong thunderstorms within the advisory area. All stroms were moving to the northeast around 50 mph. Wind gusts of 50 to 55 mph and torrential rainll are expected with these storms. Locations impacted include... Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Rogersville, Phil Campbell, Killen, Town Creek and Littleville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong gusty winds will be capable of knocking down small tree limbs along with other small unsecured items. Seek safe shelter until these storms have passed. Very heavy rainfall is also occurring with these storms and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3500 8765 3500 8712 3431 8751 3432 8813 TIME...MOT...LOC 1759Z 238DEG 45KT 3461 8773 70/DD
Local storm report, Jun 23, 1:05 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
105 PM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND DMG 1 SSW ROGERSVILLE 34.81N 87.29W
06/23/2017 LAUDERDALE AL EMERGENCY MNGR
EMA REPORTED A TREE DOWN ACROSS CR 70 SOUTH
OF US 72 IN ROGERSVILLE.
&&
CSThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 12:24 AM CDT | Special Weather Statement | HUN | Marshall | 36 min |
| Jun 23, 11:51 AM CDT | Special Weather Statement | HUN | Franklin | 24 min |
| Jun 23, 11:54 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 36 min |
| Jun 23, 12:26 PM CDT | Special Weather Statement | HUN | Colbert, Lauderdale | 34 min |
| Jun 23, 12:30 PM CDT | Special Weather Statement | HUN | Franklin | 30 min |
| Jun 23, 1:01 PM CDT | Special Weather Statement | HUN | Colbert, Franklin, Lauderdale | 29 min |
| Jun 23, 1:13 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence | 32 min |
| Jun 23, 1:15 PM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale, Lawrence | 6 hr |
| Jun 23, 1:40 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Morgan | 35 min |
| Jun 23, 1:47 PM CDT | Tornado Warning | HUN | Lawrence | 28 min |
| Jun 23, 1:56 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 34 min |
| Jun 23, 2:08 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Morgan | 19 min |
| Jun 23, 2:15 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 30 min |
| Jun 23, 2:44 PM CDT | Severe Thunderstorm Warning | HUN | Madison | 31 min |
| Jun 23, 2:47 PM CDT | Flash Flood Warning | HUN | Colbert, Franklin, Lawrence, Limestone, Morgan | 6 hr |
| Jun 23, 3:13 PM CDT | Special Weather Statement | HUN | Cullman | 32 min |
| Jun 23, 3:28 PM CDT | Special Weather Statement | HUN | Marshall | 32 min |
| Jun 23, 3:48 PM CDT | Areal Flood Warning | HUN | Madison | 6 hr |
Nearby
Tornado Warnings in Alabama, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.